Hail, Lincoln
- When
- October 7, 5:15 PM EST
- Where
- Lincoln County, 5.12 mi NE of Portersville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.371, -82.052
A strong wind flow existed in the lower atmosphere, well ahead of a surface cold front. Clusters of fast moving showers and thunderstorms raced across northeast Kentucky and into southern West Virginia during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong wind flow existed in the lower atmosphere, well ahead of a surface cold front. Clusters of fast moving showers and thunderstorms raced across northeast Kentucky and into southern West Virginia during the late afternoon and evening hours. Late in the evening, a brief EF2 tornado occurred over the high terrain near Odd in southern Raleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 7, 12:42 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 142 PM EDT TUE OCT 7 2014 .SYNOPSIS... STRONG DISTURBANCE WHIPS THROUGH THIS EVENING WITH WEAK COLD FRONT OVERNIGHT. HIGH PRESSURE WEDNESDAY. MOISTURE INCREASES AGAIN LATE THURSDAY IN FAST ZONAL FLOW. && .NEAR TERM /THROUGH WEDNESDAY/... LOW LEVEL FLOW INCREASING. VAD WINDS NEAR 1730Z AROUND 35 KNOTS AT 850 MBS AT RLX AND ILN. 850 MB JET MAX OF 50 TO 55 KNOTS WHIPS THROUGH AHEAD OF STRONG MID LEVEL DISTURBANCE. THE MID LEVEL AT 500 MB VORT MAXIMUM SWINGS THROUGH ABOUT 03Z ACROSS NRN WV. STRONG HELOCITY IN THE 400 TO 500 RANGE IN THE FIRST 2 TO 3 KIOMETERS. IN THE LOW LEVELS WITH SOUTH WINDS VEERING. SO CELLS WILL LIKELY SHOW LOW LEVEL ROTATION. YET BOUYANCY IS LIMITED. KEEPING POPS IN THE 60 TO 80 PERCENT RANGE FOR LATE THIS AFTERNOON INTO EARLY EVENING. HAVE SURFACE FRONT PASSING 03Z TO 06Z...WITH CLEARING IN ITS WAKE. DID HOLD ONTO SOME LOWER CLOUDS. STILL THINKING WINDS SUFFICIENT TO PREVENT MUCH FOG AT DAWN...JUST A BIT IN THE DEEPER VALLEYS IN SRN WV S OF CRW. STILL PLEASANT DAY PICTURED ON WEDNESDAY. NO MAJOR CHANGES IN TEMPEATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... BRIEF PERIOD OF DRIER WEATHER WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION. ACTIVE WEATHER HOWEVER WILL RETURN LATER IN THE DAY THURSDAY...AS A FRONTAL BOUNDARY ASSOCIATED WITH LOW PRESSURE ACROSS THE SOUTHWEST U.S. MOVES NORTHEAST INTO THE REGION. THIS...ALONG WITH MULTIPLE WAVES OF LOW PRESSURE MOVING ALONG THE FRONT...WILL TRIGGER ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE AT TIMES WITH ANY STORMS. THERE IS SOME UNCERTAINTY BETWEEN MODELS CONCERNING PLACEMENT OF FRONT/TRACK OF WAVES ACROSS THE AREA...BUT CONTINUED TO LEAN MORE TOWARDS THE ECMWF/HPC SOLUN...KEEPING HIGHER POPS ACROSS THE SOUTH. && .LONG TERM /SATURDAY THROUGH MONDAY/... USED WPC THINKING WITH SOME MINOR TWEAKS. PERIOD WILL START WITH FRONT JUST TO OUR SOUTH. THIS FRONT WILL LIFT NORTH ACROSS THE REGION SUNDAY NIGHT INTO MONDAY...AS AN AREA OF LOW PRESSURE LIFTS INTO THE MID-MISSISSIPPI VALLEY. WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... STRONG MID LEVEL 500 MB DISTURBANCE WHIPS THROUGH 00Z TO 03Z WEDNESDAY/THIS EVENING. 850 MB FLOW JET MAX OF 50 TO 55 KNOTS AHEAD OF THIS FEATURE. VERRING OF LOW LEVEL WINDS WILL CAUSE SOME CONVECTIVE CELLS TO BE ROTATING. STILL EXPECTED WIDESPREAD FAST MOVING CONVECTION TO PEAK DURING THE 21Z TO 01Z...THEN WANE OVER THE MOUNTAINS BY 06Z. WIDESPREAD CEILINGS 2 TO 3 THSD FT AND VSBY AOB 3 MILES IN ANY CONVECTION. SOME CEILINGS 1 TO 2 THSD FT LINGERING OVER MOUNTAINS IN WAKE OF THE COLD FRONT OVERNIGHT. OTHERWISE EXPECT DRIER AIR TO QUICKLY CHARGE OUR WAY WITH MAINLY SCATTERED CLOUDS 12Z TO 18Z. EXPECT LOW LEVEL FLOW TO BE SUFFICIENT ENOUGH TO PREVENT WIDESPREAD PREDAWN FOG. SOME OF THE DEEPER VALLEYS IN SOUTHERN WV MAY HAVE SOME LOCAL VALLEY FOG NEAR DAWN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: AREAL COVERAGE OF THE LOWER CLOUDS ALONG AND IN WAKE OF THE FRONT AFTER 00Z COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M M M M M M HTS CONSISTENCY M M M M M M M M M H H H BKW CONSISTENCY H M M M M M M M M H M M EKN CONSISTENCY H M M M M M M H H H H H PKB CONSISTENCY M H H H H H M M H H H H CKB CONSISTENCY H M M M M M H H H H H M AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS THURSDAY NIGHT INTO FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/KTB/SL NEAR TERM...KTB SHORT TERM...JMV LONG TERM...KMC AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 205 PM EDT TUE OCT 7 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>027- 081815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-MINGO-LOGAN-BOONE-CLAY- 205 PM EDT TUE OCT 7 2014 ...TORNADO WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ011-020-028>040-046-047-081815- DICKENSON-BUCHANAN-TYLER-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 205 PM EDT TUE OCT 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT TUE OCT 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 4 WNW LOAD 38.57N 83.03W
10/07/2014 GREENUP KY TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN DUE TO STRONG GUSTY WINDS.
&&
EVENT NUMBER RLX1401212
FBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT TUE OCT 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 13 N SOUTH POINT 38.61N 82.57W
10/07/2014 E0.50 INCH LAWRENCE OH TRAINED SPOTTER
0.5 INCH HAIL REPORTED.
&&
EVENT NUMBER RLX1401213
SLThe Charleston,WV radar (KRLX), 29 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A wind gust of 60 mph was estimated.
Trees were blown down onto power lines along Chestnut Street.
Elongated large hail briefly fell at the National Weather Service Office near Southridge. The largest hail was 2.5 inches long and about 0.75 inches wide.
A brief EF2 tornado touched down near the community of Odd. This path is across terrain with an elevation of 2700 to 2800 feet and is just north of Flat Top Mountain.
The maximum wind gust estimated by the survey was 125 mph.
On Route 33 a well built garage or outbuilding, with a bolted foundation, was completely destroyed. An entire couch from that building was blown across the street and wrapped around a tree. About 10 to 20 houses, including mobile homes, had minor roof and porch damage. A few barns and outbuildings were damaged. At least 2 vehicles were destroyed. A new pickup truck was smashed by a fallen tree. Another car was hit by fallen trees. One parked school bus had its front windshield broken.
Hundreds of large healthy trees were blown down. Exposed trees were blown down or uprooted. Trees more protected by the terrain had their tops sheared off. Power outages to several hundred people occurred. Roads were closed by the fallen trees. The local telephone company had around 20 poles damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for West Virginia, 2014Warnings in West Virginia, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 538959, 538960, 538958, 538957, 539040, 538962, 539166, 539028.